Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2008, 10:03 AM EDT for Morgan County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 10:03 AM EDT (14:03 UTC)
- Expired
- May 31, 2008, 10:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Morgan County, OH
The radar
The Charleston,WV radar (KRLX), 154 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:10 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 311403
SVRRLX
OHC115-311430-
/O.NEW.KRLX.SV.W.0038.080531T1403Z-080531T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MORGAN COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF MCCONNELSVILLE...
* UNTIL 1030 AM EDT
* AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF MCCONNELSVILLE...AND MOVING
EAST AT 31 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCCONNELSVILLE BY 1010 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3975 8164 3967 8164 3967 8159 3966 8157
3962 8160 3966 8198 3975 8200 3976 8165
TIME...MOT...LOC 1403Z 275DEG 27KT 3971 8192
$$
251 follow-up statement
000
WWUS51 KRLX 311432
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 AM EDT SAT MAY 31 2008
OHC115-311442-
/O.EXP.KRLX.SV.W.0038.000000T0000Z-080531T1430Z/
MORGAN OH-
1032 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN COUNTY EXPIRES
AT 1030 AM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THE STORM
STILL COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3975 8164 3967 8164 3967 8159 3966 8157
3962 8160 3966 8198 3975 8200 3976 8165
TIME...MOT...LOC 1403Z 275DEG 27KT 3971 8192
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 31, 6:56 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 656 AM EDT SAT MAY 31 2008 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING. DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR MONDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT THIS TIME. NO SEVERE REPORTS AT THIS TIME. STRONGEST H850 FLOW ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION EVIDENT ON RADAR NEAR CMH. NEW TORNADO WATCH ISSUED IN THIS REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT. INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING THE MOUNTAINS BY MIDDAY. SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD REMAINS SUFFICIENTLY STRONG. FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE SUPPORT FOR PRECIP WITH IT. HAVE POPS EXITING NORTH TO SOUTH...WITH ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z. WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS THE MAV TONIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS. STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE BOARD UPPER TROF WITH LINGERING MOISTURE. PRECIPITABLE WATER NOT LIKE SATURDAY...BUT STILL AROUND AN INCH. THINKING A FEW SHOWERS OR THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN COUNTIES INTO SUNDAY EVENING. DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY NIGHT. TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED. THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5 RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM. HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7 WITH STRONG UPPER RIDGE OVER AREA. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... 12Z SATURDAY THRU 12Z SUNDAY... SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR SUPPORT STARTS TO PULL OFF TO THE NORTHEAST. VFR CONDITIONS ARE FORECAST FOR THE MAJORITY OF THE DAY TODAY. SPOTTY MVFR CONDITIONS IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED SHRA/TSRA MOVE ACROSS. W/SW BREEZES WILL CONTINUE TO GUST TO 25 KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE DAY. DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND. AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER EXPECTED.. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...30 AVIATION...CL
Hazardous weather outlook, May 31, 7:47 AM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 747 AM EDT SAT MAY 31 2008 OHZ066-067-076-WVZ010-011-011200- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040- 046-047-011200- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:10 AM EDT | Severe Thunderstorm Warning | RLX | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.